Advertisement

Gastric decontamination, enhanced elimination, and toxicokinetics in a sustained-release bupropion overdose

      To the Editor:—We appreciated the letter describing the overdose of sustained-release bupropion by White et al.
      • White R.S.
      • Langford J.R.
      Sustained release bupropion overdose and treatment.
      This is an uncommonly seen overdose and all experience with this ingestion is valuable. We want to comment on the interpretation of treatment, recommendations, and laboratory analysis.
      Multiple dosing of activated charcoal (MDAC) has been described to be an effective treatment for five medications (theophylline, phenobarbital, carbamazepine, dapsone, and quinine). This is according to the consensus statement by the American Academy of Clinical Toxicologists and European Association of Association of Poison Centers.
      American Academy of Clinical ToxicologyEuropean Association of Poisons Centres and Clinical Toxicologists
      Position statement and practice guidelines on the use of multi-dose activated charcoal in the treatment of acute poisoning.
      This is typically recommended to be done as an initial dose of activated charcoal (AC) at 1 g/kg with a cathartic (eg, sorbitol), followed by Math Eq g AC without a cathartic approximately every 4 hours. Most authors agree that only one dose of cathartic should be given within a 24-hour period. In the case report by White, four additional doses of 30 g of AC with sorbitol were given at 6-hour intervals. The risk of multiple dosing of a cathartic is developing electrolyte abnormalities (hypernatremia, hypermagnesemia, dehydration) and potentially causing seizures.
      • Allerton J.P.
      • Strom J.A.
      Hypernatremia due to repeated doses of charcoal-sorbitol.
      ,
      • Farley T.A.
      Severe hypernatremic dehydration after use of an activated charcoal- sorbitol suspension.
      According to the position statement of the American Academy of Clinical Toxicologists and European Association of Association of Poison Centers, the addition of a cathartic to AC has not been demonstrated to improve outcome in a poisoned patient.
      • Barceloux D.
      • McGuigan M.
      • Hartigan-Go K.
      American Academy of Clinical ToxicologyEuropean Association of Poisons Centres and Clinical Toxicologists
      Position statement cathartics.
      There is a problem with the use of the phrase “whole bowel irrigation” (WBI) by the authors. This procedure is generally carried out with the use of a polyethylene glycol electrolyte lavage solution (PEG-ELS). The goal is to speed the transit of a toxin through the gut before it is absorbed. It is typically administered at a rate of 1 to 2 L per hour in an adult. MDAC with sorbitol should not be confused with WBI with PEG-ELS. The latter treatment has been demonstrated to be safe and does not cause electrolyte imbalance as could the multiple dosing of sorbitol. WBI has been shown to decrease the area under the curve in volunteers ingesting a delayed release preparation of lithium.
      • Smith S.W.
      • Ling L.J.
      • Halstenson C.E.
      Whole-bowel irrigation as a treatment for acute lithium overdose.
      It has also been speculated to be effective in the setting of sustained-release preparation overdose.
      • Tenebein M.
      American Academy of Clinical ToxicologyEuropean Association of Poisons Centres and Clinical Toxicologists
      Position statement whole bowel irrigation.
      Another author has also suggested its use in sustained-release bupropion overdose, but its efficacy remains unproven.
      • Sigg T.
      Recurrent seizures form sustained release bupropion.
      The current case also does not prove efficacy. In this case, two levels were obtained. The 3-hour post-ingestion level was 2200 ng/mL and a level obtained at 24 hours postingestion was 57 ng/mL. The authors speculate that the difference between plasma levels seems greater than one would expect based on a normal metabolic clearance and distribution of the parent drug. They also suggest that if pill bezoar formation occurred, that WBI (administered here as MDAC + sorbitol) could have further decreased drug absorption. Unfortunately, this conclusion is entirely speculative. There is not enough experience with bupropion overdose to fully understand the toxicokinetics of the drug let alone the efficacy of treatment.
      We do have some data regarding the pharmacokinetics of bupropion. Therapeutic bupropion is eliminated in a biphasic manner.
      After 6 hours, the bupropion plasma level is 30% of the peak plasma level. In the terminal phase, the half-life changes to an average of 14 hours (range, 8–24 hours). In one case of fatal bupropion overdose, there was a plasma level obtained at 18 hours postpresentation of 446 ng/mL.
      • Harris C.R.
      • Gaultieri J.
      • Stark G.
      Fatal bupropion overdose.
      The level 13 hours later was 135 ng/mL, making the elimination half-life 7.5 hours. Unfortunately, it is difficult to compare this with the current case. In the case by White, there are also only two levels, one at 3 hours and one at 24 hours postingestion. In therapeutic dosing, the peak level would be obtained at 3 hours.
      It is unclear when the peak would occur in overdose. Additionally, to attempt to assess the elimination half-life without multiple levels, without knowledge of time to distribution and the onset of the elimination phase is not valid.
      We suggest that when future cases of bupropion overdose arise, that multiple samples be sent for analysis so that true toxicokinetic data can become available. Once we have this information, than we can begin a discussion of efficacy of therapy.

      References

        • White R.S.
        • Langford J.R.
        Sustained release bupropion.
        Am J Emerg Med. 2002; 20: 388-389
        • American Academy of Clinical Toxicology
        • European Association of Poisons Centres and Clinical Toxicologists
        Position statement and practice guidelines on the use of multi-dose activated charcoal in the treatment of acute poisoning.
        J Toxicol Clin Toxicol. 1999; 37: 731-751
        • Allerton J.P.
        • Strom J.A.
        Hypernatremia due to repeated doses of charcoal-sorbitol.
        Am J Kidney Dis. 1991; 17: 581-584
        • Farley T.A.
        Severe hypernatremic dehydration after use of an activated charcoal- sorbitol suspension.
        J Pediatr. 1986; 109: 719-722
        • Barceloux D.
        • McGuigan M.
        • Hartigan-Go K.
        • American Academy of Clinical Toxicology
        • European Association of Poisons Centres and Clinical Toxicologists
        Position statement.
        J Toxicol Clin Toxicol. 1997; 35: 743-752
        • Smith S.W.
        • Ling L.J.
        • Halstenson C.E.
        Whole-bowel irrigation as a treatment for acute lithium overdose.
        Ann Emerg Med. 1991; 20: 536-539
        • Tenebein M.
        • American Academy of Clinical Toxicology
        • European Association of Poisons Centres and Clinical Toxicologists
        Position statement.
        J Toxicol Clin Toxicol. 1997; 35: 753-762
        • Sigg T.
        Recurrent seizures form sustained release bupropion.
        J Toxicol Clin Toxicol. 1999; 37: 634
      1. McEnvoy G.K. AHFS Drug Information. 2001: 2152-2161
        • Harris C.R.
        • Gaultieri J.
        • Stark G.
        Fatal bupropion overdose.
        J Toxicol Clin Toxicol. 1997; 35: 321-324